High Wind, Patrick
- When
- September 18, 12:25 AM EST
- Where
- Patrick forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
High winds on the backside of the remnants of Hurricane Ivan, downed many trees across Patrick County early in the morning of the 18th. Some of the trees downed were up to 12 inches in diameter.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High winds on the backside of the remnants of Hurricane Ivan, downed many trees across Patrick County early in the morning of the 18th. Some of the trees downed were up to 12 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 17, 9:15 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1015 PM EDT FRI SEP 17 2004 .SHORT TERM (REST OF TONIGHT)... REMNANTS OF IVAN CONTINUES TO MOVE TO THE EAST TONIGHT AND TMR AT A FAIRLY NICE PACE. WITH ONGOING RAIN EXPECTED THRU THE MORNING WILL MAINTAIN FLOOD WATCH AS IS. ACCORDING TO THE 18Z ETA/GFS...DRIER CONDITIONS ARE EXPECTED BY THE AFTN ALONG WITH DECREASING CLOUDINESS. PRESSURE RISES AND GRADIENT TONIGHT AND TMR WILL BRING WINDY CONDITIONS TO HIGHER ELEVATIONS AND BREEZY ELSEWHERE. WITH THE GROUND BEING SATURATED...WILL HOIST WIND ADV FOR NW NC MTNS AND SW VA MTNS (GRAYSON/CARROLL). GUSTY CONDITIONS UP TO 45 MPH COULD BRING TREES AND POWER LINES DOWN. ALSO MADE ADJUSTMENTS THRU SUNDAY REMOVING ALL MENTION OF PCPN. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 800 PM EDT FRI SEP 17 2004 AVIATION... BACK EDGE OF REMNANTS OF IVANS RAIN SHIELD MOVING THRU WESTERN CWA. MODERATE TO HEAVY RAIN ENTERING SW VA MTNS WHILE SE WV RAINFALL INTENSITY IS DECLINING. ETA HAS PCPN NOT MAKING IT PAST THE MTNS WITH DOWNSLOPING WINDS. GFS CONTINUES PCPN IN THE EAST THRU AT LEAST 12Z. WITH TROPICAL SYSTEM...WILL MAINTAIN RAIN IN THE TAFS THRU 08Z IN THE EAST AND THRU 11Z IN THE WEST. LITTLE COMPROMISE BETWEEN MODELS WITH ENDING PCPN AND REMNANTS OF IVAN IS MOVING AT A FAIRLY GOOD PACE. PRESSURE RISES AS REMNANTS MOVES EAST BRINGING INCREASING WINDS WITH GUSTY CONDITIONS MAINLY ALONG AND WEST OF THE BLUE RIDGE. PIR REPORTING MODERATE TO SEVERE TURBULENCE. EXPECT WINDY/GUSTY CONDITIONS TO CONTINUE INTO THE AFTN. MVFR/IFR VIS/SKY CONDITIONS THRU 07Z THEN INCREASING TO VFR AS WINDS PICK UP. THE FOLLOWING WAS ORIGINALLY ISSUED AT 450 PM EDT FRI SEP 17 2004 UPDATE...WILL BE UPDATING THE ENTIRE PACKAGE AT 5 PM TO ACCOUNT FOR THE CANCELATION OF THE TORNADO WATCH. HAVE ELECTED TO ALSO CANCEL THE SECONDE TORNADO WATCH THAT WAS TO EXPIRE AT 8 PM. BASICALLY...ALL TORNADO WATCHES WILL BE EXPIRED OR CANCELLED AT 5 PM FOR OUR CWA. HAVE ALSO ELECTED TO DROP THE WIND ADVISORY/WARNING THAT WAS SET TO EXPIRE AT 6 PM THIS EVENING. WINDS HAVE DECREASED...ALONG WITH GUSTS...SO FEEL COMFORTABLE EXPIRING THIS AN HOUR EARLY. THIS WILL MAKE FOR A NICE UPDATE PACKAGE HERE SHORTLY. OTHER TWEAKS INCLUDED AN ADJUSTMENT TO POPS FOR SATURDAY. IT WOULD APPEAR THAT THE REMNANTS OF IVAN WILL MOVE EASTWARD FASTER THAT PREVIOUS THINKING. HAVE THUS LOWERED POPS FOR TOMORROW AFTERNOON AND EVENING...AND HAVE REMOVED THEM FOR SUNDAY. UPDATES WILL BE OUT AT 5 PM...ALONG WITH ALL CANCELLATION MESSAGES. THE FOLLOWING WAS ORIGINALLY ISSUED AT 140 PM EDT FRI SEP 17 2004 SHORT TERM (TONIGHT)... VERY BUSY AROUND THE OFFICE THIS AFTERNOON. REMNANTS OF IVAN FORECAST TO CONTINUE MOVING SLOWLY OFF TO THE EAST NORTHEAST TONIGHT. EXPECT MOST AREAS TO SEE SOME MEASURABLE PRECIP OVERNIGHT...SO BASICALLY WENT WITH 100 PERCENT POPS. EASTERN ZONES HAVE HIGHER CHANCE FOR SEEING STRONG STORMS THIS EVENING. FOR TEMPS...DONT EXPECT TO SEE MUCH DIURNAL FALL OFF ONCE THE SUN GOES DOWN. CLOUDS AND RAIN SHOULD ALLOW FOR A VERY SLOW DROP OFF OVERNIGHT. WILL PROBABLY ONLY SEE ABOUT AN EIGHT OR TEN DEGREE DROPOFF TO TOMORROW MORNINGS LOWS. WINDS SHOULD NOT BE AS STRONG TONIGHT AS THEY WERE TODAY. LONG TERM (SATURDAY THROUGH FRIDAY)... IVAN WILL CONTINUE TO MOVE OFF TO THE EAST...AND THEN SOUTHEAST...BEFORE EVENTUALLY MOVING TOWARDS THE ATLANTIC COAST BY LATE SATURDAY EVENING. SHOULD SEE RAINFALL THROUGH THE EARLY AFTERNOON HOURS...BEFORE DIMINISHING DURING THE EVENING HOURS. HIGHER POPS TOMORROW EVENING OVER EASTERN COUNTIES. ONCE IVAN MOVES SOUTH AND EAST OF THE CWA...STRONG HIGH PRESSURE BEGINS TO BUILD IN ALOFT AND AT THE SURFACE. THIS IS WHAT SHOULD STEAR IVAN SOUTHWARD. HIGH WILL SETTLE IN MONDAY AND SHOULD REMAIN THROUGH THE MIDDLE TO END OF THE WEEK. WILL SEE A DEFINITE DECREASE IN RAIN CHANCES THIS WEEK. PLANNING ON A DRY FORECAST FOR NOW FROM MONDAY THROUGH THURSDAY...AND THEN WILL REINTRODUCE SLIGHT CHANCE ON FRIDAY IN ADVANCE OF A COLD FRONT PROGGED TO BE HEADING TOWARDS THE CWA. AVIATION... RAIN...LOW CLOUDS...AND LOW VISIBILITIES ASSOCIATED WITH IVAN ARE EXPECTED TO CONTINUE OVER ALL TAF LOCATIONS THIS AFTERNOON AND OVERNIGHT. EVEN THOUGH OCCASSIONAL MVFR CONDITIONS MAY EXIST...THE PREDOMINANT CONDITIONS WILL CONTINUE TO BE IFR/LIFR THROUGH THE MORNING HOURS ON SATURDAY. && NC...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY. NC...WIND ADVISORY FOR NCZ001-002-018 THROUGH SATURDAY MORNING. VA...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY. VA...WIND ADVISORY FOR VAZ015-016 THROUGH SATURDAY MORNING. WV...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY. && SHORT TERM (UPDATE)...RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 500 PM EDT FRI SEP 17 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 500 PM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH REMAINS IN EFFECT UNTIL NOON SATURDAY. AN ADDITIONAL ONE TO THREE INCHES OF RAIN IS EXPECTED OVERNIGHT. THIS AMOUNT OF RAIN MAY CAUSE SMALL STREAMS AND CREEKS TO RISE OUT OF THEIR BANKS. FOR THE LATEST WARNINGS AND ANY ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE CONTACTED TO RAINFALL AMOUNTS AND FLOODING REPORTS. AMS
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422252.